advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Florida, USA:

My daughter was diagnosed with type 1 diabetes about three weeks ago, and since then her blood sugar has been bouncing. More often than not it's low (45-67 mg/dl [2.5-3.7 mmol/L], she's having to boost herself two to three times every day to get in range (80-120 mg/dl [4.4-6.7 mmol/L]), and it's lowest at 2:00-3:00 am. What can I do to prevent the constant lows? Her insulin has already been adjusted seven times.

Answer:

I know that this is frustrating, and the lower glucose readings are possibly scary to you. However, keep in mind that while her target glucose range is 80-120 mg/dl [4.4-6.7 mmol/L] (which seems a bit "tight" to me), glucose values generally are not considered clinically significant until they are much lower than 60 mg/dl [6.6 mmol/L] and maybe not even until less than 45 mg/dl [2.5 mmol/L] or so. So, I would not anticipate a dramatic hypoglycemic event, such as a seizure, with the readings that you are currently getting.

Since she was diagnosed so recently, she is now entering a stage of diabetes referred to as the honeymoon. Essentially, her pancreas is getting a "second wind" right now and beginning to produce her own insulin (which essentially is Regular insulin), allowing herself to manage the levels better. So not uncommonly, during the honeymoon, the supplemented doses can be decreased to a fraction of the initially prescribed doses.

On-going adjustments in the first weeks is typical! Your daughter is doing what she is supposed to do, but please make adjustments under the guidance of her diabetes team. You don't want to take too much insulin away too quickly as this may affect the duration of the honeymoon.

DS

DTQ-20020121191735
Original posting 12 Feb 2002
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.